Fanconi's syndrome associated with prolonged adefovir dipivoxil therapy in a hepatitis B virus patient

Young Kul Jung, Jong Eun Yeon, Jong Hwan Choi, Chung Ho Kim, Eun Suk Jung, Ji Hoon Kim, Jong Jae Park, Jae Seon Kim, Young Tae Bak, Kwan Soo Byun

Research output: Contribution to journalArticle

43 Citations (Scopus)

Abstract

Adefovir dipivoxil (ADV) is commonly used as an antiviral agent in the treatment of chronic hepatitis B or human immunodeficiency virus infection. Nephrotoxicity has been shown to occur at daily dosages of 60-120 mg. Fanconi's syndrome is a generalized dysfunction of the renal proximal tubular cells, which is usually accompanied by complications. Here we report a case of Fanconi's syndrome in a chronic hepatitis B patient who had been treated with a prolonged regimen of ADV at 10 mg/day. A 47-year-old man complained of severe back and chest-wall pain. He had chronic hepatitis B and had been treated with ADV at a daily dose of 10 mg for 38 months. He was hospitalized because of severe bone pain, and laboratory and radiologic findings suggested a diagnosis of Fanconi's syndrome with osteomalacia. After discontinuation of the ADV, he recovered and was discharged from hospital. His laboratory findings had normalized within 2 weeks. This case indicates that Fanconi's syndrome can be acquired by a chronic hepatitis B patient taking ADV at a conventional dosage of 10 mg/day. Therefore, patients treated with long-term ADV should be checked regularly for the occurrence of ADV-induced Fanconi's syndrome.

Original languageEnglish
Pages (from-to)389-393
Number of pages5
JournalGut and liver
Volume4
Issue number3
DOIs
Publication statusPublished - 2010 Sep

Keywords

  • Adefovir
  • Chronic hepatitis B
  • Fanconi syndrome

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Fanconi's syndrome associated with prolonged adefovir dipivoxil therapy in a hepatitis B virus patient'. Together they form a unique fingerprint.

  • Cite this

    Jung, Y. K., Yeon, J. E., Choi, J. H., Kim, C. H., Jung, E. S., Kim, J. H., Park, J. J., Kim, J. S., Bak, Y. T., & Byun, K. S. (2010). Fanconi's syndrome associated with prolonged adefovir dipivoxil therapy in a hepatitis B virus patient. Gut and liver, 4(3), 389-393. https://doi.org/10.5009/gnl.2010.4.3.389